Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 53, NWS Mobile, AL

August 25, 2022Greene County, Mississippi; Washington County, Alabama

NWS Mobile, AL issued this flash flood warning at Aug 25, 2022, 12:53 PM CDT for Greene County, Mississippi; Washington County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 12:53 PM CDT (17:53 UTC)
Expired
Aug 25, 2022, 4:45 PM CDT
In force
4 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Washington County, AL, Greene County, MS

The radar

The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 2:30 PM CDTFLASH FLOOD4 Ene Avera, MSGREENE COUNTY EMA RELAYED A REPORT OF FLASH FLOODING/WATER OVER THE ROADWAY NEAR THE INTERSECTION OF GEORGE WILLIAMS ROAD, PERCYDALE JONES ROAD, AND INDIAN HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WGUS54 KMOB 251753
FFWMOB
ALC129-MSC041-252045-
/O.NEW.KMOB.FF.W.0053.220825T1753Z-220825T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
1253 PM CDT Thu Aug 25 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southwestern Washington County in southwestern Alabama...
  Northern Greene County in southeastern Mississippi...

* Until 345 PM CDT.

* At 1253 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen very quickly. Additional rainfall amounts of 2 to 4 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  State Line, Fruitdale, Clark, Old Avera, Knobtown, Jonathan, 
  Yellow Pine, Escatawpa, Four Point, Burbank, Avera, Bothwell, 
  Piave, Vinegar Bend, Byrd and Sand Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3145 8845 3145 8826 3123 8823 3118 8884
      3143 8884 3144 8845

FLASH FLOOD...RADAR INDICATED

$$

JLH
2 follow-up statements
201 
WGUS54 KMOB 252041
FFWMOB
ALC129-MSC041-252145-
/O.EXT.KMOB.FF.W.0053.000000T0000Z-220825T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
341 PM CDT Thu Aug 25 2022

The National Weather Service in Mobile has extended the

* Flash Flood Warning for...
  Southwestern Washington County in southwestern Alabama...
  Northern Greene County in southeastern Mississippi...

* Until 445 PM CDT.

* At 341 PM CDT, Doppler radar continued to indicate moderate to 
  locally heavy rainfall continuing in northern Greene county. 
  Greene County Emergency Management recently reported water over 
  the roadway near the intersection of George Williams Road, 
  Percyvale Jones Road, and Indian Hill Road in northern Greene 
  county. Additional rainfall will aggravate ongoing flash flooding 
  in the warned area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  State Line, Fruitdale, Clark, Old Avera, Knobtown, Jonathan, 
  Yellow Pine, Escatawpa, Four Point, Burbank, Avera, Bothwell, 
  Piave, Vinegar Bend, Byrd and Sand Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3145 8845 3145 8826 3123 8823 3118 8884
      3143 8884 3144 8845

FLASH FLOOD...RADAR INDICATED

$$
212 
WGUS74 KMOB 252150
FFSMOB

Flash Flood Statement
National Weather Service Mobile AL
450 PM CDT Thu Aug 25 2022

ALC129-MSC041-252200-
/O.EXP.KMOB.FF.W.0053.000000T0000Z-220825T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington AL-Greene MS-
450 PM CDT Thu Aug 25 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN WASHINGTON AND 
NORTHERN GREENE COUNTIES...

The heavy rain has ended. Please continue to heed any additional 
information from local officials. The Flash Flood warning has been 
replaced with a flood warning as area creeks continue to flow out of 
their banks.

A Flood Watch remains in effect until 700 PM CDT for portions of 
Alabama, northwest Florida and southeast Mississippi.

LAT...LON 3145 8845 3145 8826 3123 8823 3118 8884
      3143 8884 3144 8845

$$

Black

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 11:36 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 25, 11:36 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1136 AM CDT Thu Aug 25 2022

.MESOANALYSIS UPDATE /Now Through This Afternoon/...A wet and
soggy pattern is once again in place across our CWA. Looking at
the upper-levels, current analysis shows a 40-50kt 300mb jet over
east-central AL, ejecting northeastward as it moves within the
eastern periphery of an upper-level trough. This puts the local
area in the right entrance region of the jet, giving way to a band
of upper-level diffluence which spreads over the southern half of
our CWA. At the 500mb level, a shortwave, currently over southern
MS, is also quickly approaching our region. Moving into the lower
levels, a weakening low is located over the ArkLaTex region, with
an associated, stalled synoptic boundary draped southeastward
across the Deep South. Surface observations over our area suggest
that this boundary is likely located from Wayne County, MS to
Covington County, AL. Additionally, an outflow boundary from
previous storms is slowly pushing southwestward, moving from
coastal counties into our marine zones. This boundary bends back
to the northwest, draping over Stone County, MS. Abundant deep
moisture is also present, as 12z observed soundings from upstream
sites (LIX and JAN) show a very saturated profile, giving way to
PWATs of around 2.2 to 2.4 inches. With this moisture in place and
lift induced by the diffluence aloft and the approaching
shortwave, the surface boundaries are serving as a focus point for
numerous to widespread showers and embedded thunderstorms to
develop this morning. The best lift should begin to exit the
region by the early afternoon hours, helping to reduce convective
coverage throughout the middle to latter parts of the afternoon.
Although activity may not be as widespread as this morning,
scattered to numerous showers and storms will continue to develop
into the afternoon/evening hours due to mesoscale interactions
between outflow boundaries and the synoptic boundary.

The primary concern for today will once again be slow moving,
training bands of very heavy rainfall. Due to the abundant moisture
values in place, storms will be efficient rain producers, with rain
rates of 2 to 3 inches per hour being seen in some of the heavier
activity. Soils across much of the area are already quite saturated
due to the many previous days of rainfall, so it won't take much for
flash flooding to be a concern. In fact, we have already seen
reports of roadways being flooded this morning in portions of Mobile
and Baldwin counties due to the high rain rates and saturated
antecedent conditions. With the flood potential expected to continue
throughout the day, a Flash Flood Watch remains in effect for
much of the area, except for our eastern counties (Butler,
Crenshaw, and Covington counties in Alabama, and Okaloosa county
Florida). /96

&&

.PREV DISCUSSION... /issued 713 AM CDT Thu Aug 25 2022/

AVIATION...
12Z issuance...Many locations currently reporting VFR underneath
broken-overcast mid and upper level cloud decks, but IFR to MVFR
ceilings and visibilities are developing along the coastal
sections of Alabama, the western Florida Panhandle, and inland
southeast Mississippi as another round of widespread showers and
storms develop. These conditions will linger across these areas as
well as spread inland lasting through, at least, the early to
middle part of the afternoon. /22

PREV DISCUSSION... /issued 432 AM CDT Thu Aug 25 2022/

NEAR TERM UPDATE /Now Through Friday/...The next wave of heavy
rain is expected to begin around daybreak across Stone and George
counties in MS, and Mobile county in AL, and expand northward and
eastward along the coast through the morning hours. The focus for
all of this rain can be found around the 850 to 700 mb layer with
an area of convergence associated with NW-SE boundary over inland
SE MS and Coastal AL. This feature is very subtle and difficult to
find but overall low-level convergence seems to be focused near
this area and that tends to be a good sign of where your boundary
is located. Deep moist southerly flow will be present south of
this boundary as it migrates extremely slowly toward the
northeast. The rich tropical moisture is here to stay as well with
precipitable waters ranging from 2.25 to 2.4 inches across the
entire. The moral of this story is we will see yet another repeat
of widespread rain with localized areas of heavier rain. The
balloon launch yesterday evening from Slidell, Louisiana painted a
similar picture to earlier this morning, which is the perfect
recipe for what we call warm rain processes. We typically see
these types of profiles in rich tropical environments (hence the
"warm rain" name) and they tend to produce very efficient rain
rates meaning we could potentially see 2 to 3 inches falling per
hour in the heaviest storms. Unfortunately that best chance for
those impressive rates will be focused right along that
aforementioned boundary, especially from shortly after sunrise to
early afternoon period (7am to 1pm) as the nose of an upper
shortwave moves into the area increasing lift over said boundary.

Biggest concerns: Over the past two weeks a band of heavy rain has
occurred south of a line from Waynesboro, MS to Andalusia, AL (or
basically south of US Highway 84) with widespread rainfall amounts
of 5 to 10 inches with localized cases up to 15 inches. Well over
20 inches of rain have occurred across portions of Baldwin county
AL over the past 30 days. The ground is incredibly wet,
rivers/creeks are already swollen and flowing, thus even an inch
or two of heavy rain will begin to cause some pretty serious
issues south of Highway 84. Slap on a good focus for rain and the
potential for heavier rain rates of 2 to 3 inches per hour and the
signal for some serious flash flooding, especially along the I-10
corridor and our major concrete jungles of Pensacola and Mobile.
Recent high resolution guidance continues to support this
potential with the high resolution ensemble forecast (HREF)
showing a ensemble mean of 2 to 3 inches across the area meaning
that blending a bunch of different models yields 2 to 3 inches.
Accounting for locally higher totals based off the heavier rain
rates and some locations could see 5 to 7 inches locally with a
larger part of the area receiving the 1 to 3 inches. This is a
similar signal we saw last night over Choctaw and Clarke counties
in Alabama which lead to widespread 3 to 5 inches falling and
numerous road washouts/flash flooding.

With the heavy rain that occurred yesterday, and the heavy rain
yet to come, a Flash Flood Watch remains in effect for much of
the area expect for our eastern set of counties. Use caution and
be weather aware for the potential for another round of flash
flooding, especially if you live around the I-10 corridor
southward.

Elsewhere: It will likely still rain throughout the day with
pockets of heavier rain but without the low level focus to really
focus the heavier rain expect it to be more scattered in nature.
Most areas will likely pickup and additional 1 to 2 inches with
locally up to 3 inches. While this could lead to some minor
flooding especially in areas that saw flooding today the concern
is not as high for these areas compared to the aforementioned
area. Scattered showers and a few thunderstorms will occur through
much of the night, followed a repeat of the very high chances of
rain (up to 90 percent) forecast for late tonight through Friday
afternoon as the same pattern is repeated. A Flash Flood Watch
will likely be needed for late tonight through Friday. At least
temperatures will be cooler during the day. BB/03 /22

SHORT TERM /Friday night Through Saturday night/...We finally
begin to transition out an active wet weather pattern to more of
a diurnal wet pattern during the short term period. Aloft,
troughing that has been persistent over the region finally begins
moving east with weak ridging following behind. Ridging also
builds into the low levels, however, we remain on the southwest
periphery of it allowing for low level south-southeasterly flow
to continue over the region. This helps PWAT values remain
elevated, hovering around ~2.0 inches through the period, thus
resulting in PoPs also remaining somewhat elevated, especially
during the afternoon; however, they will be slightly lower than
previous days (around 60-70%). Expect isolated to scattered
showers and storms to begin developing over the marine areas
during the early morning hours each night, with activity pushing
into coastal counties during the late morning while beginning to
increase in coverage. Activity is then expected to begin spreading
inland during the afternoon with the sea breeze. Any remnant
outflow boundaries will also help assist with lift during the
afternoon. Saturday evening, expect PoP chances to quickly begin
diminishing in coverage due to the loss of daytime heating. Once
again, the primary hazard will be slow moving storms capable of
producing heavy rainfall, which could lead to localized flooding
concerns given the high PWATs and wet antecedent conditions in
place.

As for temps, lows each night continue to range generally in the
low to mid 70s across the region, expect near the coast with mid
to upper 70s can be expected. Highs on Saturday will generally be
in the mid to upper 80s. Lastly, a LOW risk of rip currents
continue through the period. JEH/88

EXTENDED TERM /Sunday Through Wednesday/...Overall, a moist
airmass continues to remain in place over the southeast CONUS
through the extended period. Weak ridging aloft persists and
lingers over the southeast CONUS and western Atlantic. In the
lower levels, ridging continues to extend into the southeast
CONUS from the western Atlantic, still generally keeping our
region on the southwest periphery of this feature. This continues
to help keep moisture abundant across the area with PWATs
continuing to hover around 2 inches through the period. With weak
forcing aloft, storms continue to generally follow a diurnal
pattern with the seabreeze and remnant outflow boundaries being
the main forcing mechanisms. Showers and storms will be possible
each day as a result. Once again, expect isolated to scattered
shower and storm coverage over marine areas during the early
morning hours each day, with activity spreading inland during the
afternoon with the sea breeze assisted by any remnant outflow
boundaries helping to force more storms during each afternoon
resulting in more scattered to numerous coverage. The weak mid to
upper level subsidence and increased daytime heating could also
allow for a few strong to marginally severe storms through early
next week. As for temps, dependent on convective and cloud
coverage, highs are expected to range in the upper 80s to low 90s
through the period, with lows ranging generally in the low to mid
70s. JEH/88

MARINE...No impacts are expected for the marine area other than
higher winds and waves in and around showers and thunderstorms.
Otherwise, high pressure centered off to the northeast will continue
to maintain a light easterly to southeasterly flow through early
next week, with winds becoming variable at times. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 PM CDT this evening for ALZ051>056-059-
     261>266.

FL...Flood Watch until 7 PM CDT this evening for FLZ201>203.

MS...Flood Watch until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Aug 25, 8:01 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
801 AM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      FOLEY                   30.41N 87.68W
08/25/2022                   BALDWIN            AL   LAW ENFORCEMENT

            FOLEY POLICE DEPARTMENT REPORTS MULTIPLE
            FLOODED ROADWAYS IN DOWNTOWN FOLEY, AL.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 10:31 AM CDTFlash Flood WarningMOBWayne3 hr
Aug 25, 12:15 PM CDTFlash Flood WarningMOBStone3 hr
Aug 25, 1:12 PM CDTAreal Flood AdvisoryMOBPerry3 hr
Aug 25, 1:32 PM CDTFlash Flood WarningMOBWayne6 hr
Aug 25, 3:11 PM CDTAreal Flood WarningMOBStone5 hr
Aug 25, 4:49 PM CDTAreal Flood WarningMOBGreene, Wayne3 hr
Aug 24, 8:21 PM CDTAreal Flood WarningMOBChoctaw, Clarke6 hr
Aug 24, 9:27 PM CDTRiver Flood WarningMOBBaldwin37 hr
Aug 24, 9:29 PM CDTRiver Flood WarningMOBBaldwin12 hr
Aug 25, 6:45 AM CDTFlash Flood WarningMOBBaldwin4 hr
Aug 25, 7:44 AM CDTFlash Flood WarningMOBMobile4 hr
Aug 25, 9:00 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Aug 25, 10:20 AM CDTFlash Flood WarningMOBBaldwin4 hr
Aug 25, 10:25 AM CDTFlash Flood WarningMOBMobile4 hr
Aug 25, 11:43 AM CDTAreal Flood WarningMOBMobile6 hr
Aug 25, 1:47 PM CDTSpecial Marine WarningMOB88 min
Aug 25, 2:15 PM CDTAreal Flood WarningMOBBaldwin, Mobile6 hr

Nearby

Flash Flood Warnings in Mississippi, 2022Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.